High Wind, Far Northeast Highlands
- When
- January 30, 8:48 AM MST to January 31, 12:25 AM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
Measured wind gust at the Raton ASOS.
A powerful, northwest to southeast oriented jet stream dominated the southern Rockies and much of central and northern New Mexico during the final days of January 2016. The very fast winds aloft combined with a lee side surface trough that rapidly strengthened late on the 30th into the 31st produced localized high wind gusts in areas from the east slopes of the central mountain chain and…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A powerful, northwest to southeast oriented jet stream dominated the southern Rockies and much of central and northern New Mexico during the final days of January 2016. The very fast winds aloft combined with a lee side surface trough that rapidly strengthened late on the 30th into the 31st produced localized high wind gusts in areas from the east slopes of the central mountain chain and adjacent east slopes to the northeast highlands. Wind gusts between 65 and 70 mph were measured near Raton and Ruidoso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 30, 4:44 AM MST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 444 AM MST SAT JAN 30 2016 .AVIATION... 12Z TAF CYCLE MAIN AVIATION IMPACT THROUGH THE NEXT 24HRS WILL BE INCREASING WINDS...WITH THE POTENTIAL FOR MOUNTAIN WAVE ACTIVITY ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN. GUSTS TO BETWEEN 35-40KTS WILL BE COMMON AT KLVS AND KTCC...BUT HIGHER GUSTS TO NEAR 50KTS ARE LIKELY BETWEEN KRTN...KCQC AND KSRR. DETERIORATING CONDITIONS ARE FORECAST AT KFMN EARLY SUNDAY MORNING WITH POTENTIAL FOR LIGHT SNOW. 11 && .PREV DISCUSSION...343 AM MST SAT JAN 30 2016... .SYNOPSIS... WEST WINDS WILL BE ON THE INCREASE TODAY...AHEAD OF A STRONG PACIFIC STORM SYSTEM. WINDS WILL BE STRONGEST ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND OVER THE HIGHER TERRAIN OF WESTERN NEW MEXICO DURING THE AFTERNOON. THE STRONG WINDS WILL CONTINUE ACROSS THE HIGHER TERRAIN OVERNIGHT...RETURNING TO MOST AREAS SUNDAY. PRECIPITATION WILL MOVE INTO THE NORTHWEST QUARTER OF THE STATE SATURDAY NIGHT AND CONTINUE SUNDAY. VALLEY RAIN AND HIGHER ELEVATION SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE AREA LATE SUNDAY NIGHT INTO MONDAY AS A STRONG COLD FRONT MOVES THROUGH. TEMPERATURES WILL DROP TO BELOW TO WELL BELOW AVERAGE THROUGH THE WEEK. && .DISCUSSION... PACIFIC MOISTURE ON A 110KT JET STREAM CONTINUES STREAMING IN FROM THE EASTERN PACIFIC THROUGH CENTRAL CALIFORNIA EASTWARD THROUGH THE NORTHERN GREAT BASIN EARLY THIS MORNING. MODELS ARE IN GOOD AGREEMENT THAT THE JET AND ASSOCIATED UPPER LEVEL TROUGH OVER BC AND THE PACNW WILL SLIDE SEWD TODAY AND TONIGHT. WEST WINDS WILL INCREASE MOST AREAS TODAY...PARTICULARLY FROM THE CENTRAL MOUNTAIN CHAIN EWD. MODERATE TO STRONG WEST WINDS WILL CONTINUE IN THE HIGHER TERRAIN OVERNIGHT. LOWER ELEVATION RAIN AND MOUNTAIN SNOW WILL DEVELOP ACROSS THE NW QUARTER TONIGHT. WINTER WEATHER ADVISORIES FOR NW NM TONIGHT START A BIT ON THE EARLY SIDE BUT EXPECT SNOW WILL DEVELOP SEVERAL HOURS AFTER SUNSET. STRONG WEST WINDS WILL BUFFET MOST AREAS SUNDAY. ADDITIONALLY...LOW ELEVATION RAIN AND MOUNTAIN SNOW WILL BECOME MORE WIDESPREAD ACROSS NWRN NM SUNDAY. MAIN UPPER LEVEL TROUGH AND ASSOCIATED STRONG SFC COLD FRONT HOT ON THE HEELS OF THE JET INDUCED WARM SECTOR PRECIP SUNDAY NIGHT. OPERATIONAL MODELS AND ENSEMBLE MEMBERS SEEM TO HAVE SETTLED ON THE CURRENT TRACK (NEAR THE COLORADO LINE) WHICH WOULD MAKE THE NORTHERN AND WESTERN MOUNTAIN THE FAVORED AREAS FOR HEAVY SNOW LATE SUNDAY NIGHT THROUGH MONDAY. STILL CANNOT...HOWEVER...RULE OUT A TRACK SLIGHTLY FARTHER SOUTH GIVEN THE LONG-LIVED DEEP CONVECTION SOUTH OF HAWAII. WILL HOLD OFF ON A WINTER STORM WATCH FOR SUNDAY NIGHT/MONDAY ACROSS THE WESTERN AND NRN MOUNTAINS TO AVOID CONFUSION WITH ONGOING WINTER WEATHER ADVISORIES. HIGH WINDS ALSO A CONCERN MONDAY AS MODELS BOMB OUT A 995MB SFC LOW ACROSS THE NE PLAINS MIDDAY MONDAY. PLENTY OF BLOWING AND DRIFTING SNOW WILL ACCOMPANY THE COLD FRONTAL PASSAGE MONDAY. GFS AND ECWMF ARE BACK TO VERY COLD TEMPS AT 700MB TUESDAY AND WEDNESDAY. GFS IS PROGGING -15 TO -17C AIR AT 700MB ACROSS WRN AND NRN NM TUESDAY NIGHT AND WEDNESDAY MORNING. SCATTERED SNOW SHOWERS REMAIN ON TRACK TUESDAY AS RESIDUAL MOISTURE COMBINES WITH VERY COLD AIR ALOFT. A MAINLY DRY NW FLOW ALOFT MOVES IN WEDNESDAY BUT THE COLD REMAINS. A SLOW WARMING TREND IS EXPECTED TO GET UNDERWAY THURSDAY AND PARTICULARLY FRIDAY. 33 && .FIRE WEATHER... ANOTHER WARM AND WINDY DAY ON TAP WITH ABOVE NORMAL HIGHS... ESPECIALLY ACROSS THE EASTERN PLAINS THANKS TO DOWNSLOPE WINDS. VENT RATES WILL IMPROVE TODAY...BUT STILL BE A MIXED BAG OF POOR TO GOOD. A COUPLE HOURS OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF THE EAST CENTRAL PLAINS...BUT HAINES VALUES ARE FORECAST TO BE 3-4 SO NO RED FLAG WARNING. TEMPERATURES WILL START TO TREND DOWN SUNDAY AS CLOUDS THICKEN AND CHANCES FOR WETTING PRECIPITATION INCREASE WITH A MOISTURE-RICH JET STREAM DIPPING SOUTH OVER THE AREA. VENT RATES WILL CONTINUE THE UPTREND SUNDAY AND BE GOOD TO EXCELLENT AREAWIDE BY MONDAY WITH A POTENT UPPER LEVEL LOW AND ASSOCIATED COLD FRONT APPROACHING FROM OVER ARIZONA. VERY WINDY CONDITIONS ARE FORECAST MONDAY AND CHANCES FOR WETTING PRECIPITATION WILL RAMP-UP...FAVORING WEST AND SOUTHWEST FACING SLOPES OF THE HIGHER TERRAIN. TEMPERATURES WILL TREND DOWN BELOW NORMAL BEHIND THE COLD FRONT MONDAY AND REMAIN WELL BELOW NORMAL THROUGH AT LEAST THURSDAY AS A DISTURBED NORTHWEST FLOW REGIME ALLOWS COLD AIR TO CONTINUE TO FUNNEL INTO THE REGION. VENT RATES WILL TREND DOWN EACH DAY BEHIND THE COLD FRONT AND BE MOSTLY POOR BY THURSDAY AND FRIDAY. A LATE WEEK WARMING TREND WILL BRING HIGHS TO WITHIN 5 DEGREES OF NORMAL MOST LOCATIONS. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES... NMZ532>534-537. WIND ADVISORY FROM 11 AM THIS MORNING TO 11 AM MST SUNDAY FOR THE FOLLOWING ZONES... NMZ523-526-529-539-540. WIND ADVISORY UNTIL 11 AM MST SUNDAY FOR THE FOLLOWING ZONES... NMZ512>515. WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 11 AM MST SUNDAY FOR THE FOLLOWING ZONES... NMZ503-504-510-511. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 533 AM MST SAT JAN 30 2016 NMZ501>540-311245- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 533 AM MST SAT JAN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT MODERATE TO STRONG WEST WINDS DEVELOP TODAY. THE STRONGEST WINDS ARE EXPECTED FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS LINE. SNOW WILL START TO MOVE INTO FAR NORTHWEST AND NORTH- CENTRAL NEW MEXICO THIS EVENING AND CONTINUE AT TIMES OVERNIGHT. SEVERAL INCHES OF ACCUMULATION ARE LIKELY ACROSS THE HIGHER TERRAIN OF THE NW QUARTER OR SO OF THE STATE ABOVE 6500 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A VIGOROUS UPPER LEVEL STORM SYSTEM WILL BRING STRONG AND GUSTY WINDS TO THE REGION BETWEEN SUNDAY AND MONDAY NIGHT...AS WELL AS SIGNIFICANT SNOW TO MUCH OF THE NORTH AND WEST. SIGNIFICANTLY COLDER...AND BELOW SEASONAL TEMPERATURES WILL ALSO SPREAD OVER NORTHERN AND CENTRAL NEW MEXICO MONDAY THROUGH TUESDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
2 high wind. Local standard time, as filed.
Measured wind gust at the Raton ASOS.
Measured wind gust at Smokey Bear RAWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610240, 610241.